Colorado, 2022Winter Storm and Heavy Snow in Colorado, February 20 to 24, 2022
February 20 to 24, 2022 · NWS GJT · 27 events in 21 counties and zones
A series of shortwave disturbances dropped into the Great Basin from the Pacific Northwest. This, paired with above normal precipitable water and jet support aloft, resulted in a prolonged period of moderate to heavy snow for Western Colorado.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of shortwave disturbances dropped into the Great Basin from the Pacific Northwest. This, paired with above normal precipitable water and jet support aloft, resulted in a prolonged period of moderate to heavy snow for Western Colorado. Favorable southwest flow allowed the San Juan Mountains to see the greatest snowfall totals. Snow bands also resulted in locally higher amounts for some areas. While there was a brief break in activity for some areas between systems on the morning of the 22, some areas saw continuous snowfall through the four-day period. Wind gusts exceeded 30 mph in the valleys and gusted to higher than 45 mph in some mountains throughout the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 4:36 PM MST, 24 minutes earlier.
Area forecast discussion, Feb 20, 4:36 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
436 PM MST Sun Feb 20 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 326 PM MST Sun Feb 20 2022
A complex weather pattern will drop south across the western states
today and tonight and will be the major weather-maker for eastern
Utah and western Colorado for most of the week. Expect increasing
high cloudiness across the north this evening and these clouds
will spread across the remainder of the forecast area tonight and
Monday. An increasing southwest gradient will bring gusty
southwest winds to favored peaks and leeward north-facing slopes
tonight into Monday night. A combination of increasing winds and
cloud cover will result in mild overnight lows tonight. A strong
transition zone of cold air to the north and warmer air to the
south due to an arctic frontal boundary will set up near the
northwest corner of Colorado and Wyoming by tomorrow. Models
appear to slowly push this band south across northwest Colorado by
Monday afternoon, with 700mb temperatures dropping to around
-10C. Consensus guidance has been very aggressive with snowfall
production under this band into Monday night across this region.
For this reason, a winter storm warning has been upgraded for
this area. In addition, expect enough frontal forcing,
orographics, and dynamics to generate winter storm warning
amounts over the Park and Elkhead, and Flat Tops mountain
tomorrow into Tuesday. As surface heating subsides by early
Monday evening, the front is forecasted to push south across the
remainder of the forecast area on Monday night with colder
temperatures and a period of heavier snow expected along and
behind the front. Have gone ahead and added numerous winter
weather advisories for the eastern Utah and western Colorado
mountains for late Monday and Tuesday. A combination of good
frontal and dynamical forcing, and orographics will allow greater
snow production over the Grand Mesa, West Elks and southern San
Juan mountains where a winter storm warning has been issued for
late Monday into Tuesday. Subsequent shifts will be updating the
forecast for any potential additional highlights over the lower
elevations. By late Monday night a secondary surge of much colder
air with 700 mb temperatures around -17C will push into
northwest Colorado by daybreak and slowly push south before
stalling.
.LONG TERM...(Tuesday through Sunday)
Issued at 326 PM MST Sun Feb 20 2022
On Tuesday, the first initial shortwave will be exiting to the
northeast so the widespread precipitation begins to move out.
Based on this lull, it was decided to end the first round of
winter weather highlights. Attention then turns to the more
potent trough moving southward along the West Coast. Ahead of this
system flow will remain out of the southwest and throughout the
day and night Pacific moisture will advect into our area. Large-
scale lift will be limited, but a jet streak pivoting through the
trough will be situated such that we will be under the right
entrance region. This lift along with the increasing and or
lingering moisture should be enough to support scattered snow
showers across the area. It appears most of this shower activity
will develop along I-70 and points south during the day. Tuesday
night, the main trough moves over the Great Basin causing the
stalled frontal band to become the focus for additional
precipitation development. Moisture will also continue to increase
out of the southwest, and so as a result precipitation will
increase in coverage and intensity with the potential for banding,
with significant accumulations possible. While some of this may
spread into northern Colorado and northeast Utah the focus for the
better coverage and higher rates will be across the southern half
of the forecast area. Its a bit too early to pin down the
location of banding, but the potential is there and multiple bands
could develop. The best instability will move into portions of
southern Colorado on Wednesday. Regardless of that, orographic
showers will likely occur on the southern and western facing
slopes of the higher elevations.
The snow showers will continue across the same locations into
Wednesday as the trough moves over the Desert Southwest. Late
Wednesday night the base of the trough passes over the Four
Corners region. Around this time the models are hinting at drier
midlevel air spreading over the area. While this may not end the
precipitation it may cause the rates and coverage to decrease. On
Thursday the front will push southward as the trough lifts out
over the plains.
As things wind down Thursday the northern facing slopes could
still be dealing with snow showers. Most of the lower elevations
should begin to dry out during this time. It is still too early to
discuss the details of snow amounts, but the highest totals will
be in the central and southern mountains. Several feet could be
possible especially in the San Juans. Cold air will filter in
behind the system with temperatures 20 to 30 degrees below normal
values this time of year.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 436 PM MST Sun Feb 20 2022
A winter storm will continue to close on the area overnight. Winds
aloft increase along with clouds this evening resulting in LLWS at
most TAF sites, which will continue through Monday morning. Snow
develops over the higher terrain late tonight but is expected to
hold off until the afternoon over the northern and central
Colorado TAF sites. MVFR visibility is likely from snow showers
with a small chance for brief IFR conditions. Expect ceilings to
fall below ILS breakpoints at KRIL, KEGE and KHDN during the
afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 PM Monday to 8 AM MST Tuesday for
COZ003.
Winter Weather Advisory from 2 PM Monday to 2 PM MST Tuesday for
COZ010-017-018.
Winter Storm Warning from 2 PM Monday to 2 PM MST Tuesday for
COZ009-012-019.
Winter Storm Warning from 5 AM Monday to 2 PM MST Tuesday for
COZ004-013.
Winter Storm Warning from 2 PM Monday to 8 AM MST Tuesday for
COZ001-002.
UT...Winter Weather Advisory from 2 PM Monday to 8 AM MST Tuesday for
UTZ025.
Winter Weather Advisory from 5 AM Monday to 8 AM MST Tuesday for
UTZ023.
Winter Weather Advisory from 2 PM Monday to 2 PM MST Tuesday for
UTZ028.
&&
SHORT TERM...MPM
LONG TERM...KS
AVIATION...NLHazardous weather outlook, Feb 20, 4:43 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
443 AM MST Sun Feb 20 2022
COZ001>014-017>023-UTZ022>025-027>029-211145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
443 AM MST Sun Feb 20 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Quiet weather will hold over the next 24 hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability is high that winter weather bring impacts to much
of eastern Utah and western Colorado during the late Monday to
Thursday time period. Significant snow accumulations...much
colder temperatures and gusty winds and times will create
hazardous travel conditions especially through the mountain
corridors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
17 winter weather, 6 heavy snow, 4 winter storm. Local standard time, as filed.
Heavy Snow, Grand and Battlement Mesas
- When
- February 20, 5:00 PM MST to February 24, 12:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 15 to 34 inches of snow fell across the area.
Winter Storm, Lower Yampa River Basin
- When
- February 21, 8:00 AM MST to February 22, 4:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
An average of 6 inches of snow fell across the area. Winds gusted from 35 to 45 mph.
Winter Weather, Elkhead and Park Mountains
- When
- February 21, 8:00 AM MST to February 23, 10:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 10 to 18 inches of snow fell across the area.
Heavy Snow, West Elk and Sawatch Mountains
- When
- February 21, 9:00 AM MST to February 24, 2:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 12 to 36 inches of snow fell across the area with locally higher amounts of up to 54 inches estimated at the Schofield Pass SNOTEL site.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 21, 9:00 AM MST to 8:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
An average of 7 inches of snow fell across the area. Winds gusted to 46 mph.
Heavy Snow, Uncompahgre Plateau and Dallas Divide
- When
- February 21, 9:00 AM MST to February 24, 8:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
An estimated 3 feet of snow fell at the Columbine Pass SNOTEL site with generally 10 to 20 inches of snow in the lower elevations.
Winter Storm, Central Yampa River Basin
- When
- February 21, 11:00 AM MST to February 22, 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 6 to 8 inches of snow fell across the area. Winds gusted to 34 mph.
Heavy Snow, Flattop Mountains
- When
- February 21, 12:00 PM MST to February 24, 12:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area.
Winter Storm, Northwestern San Juan Mountains
- When
- February 21, 4:00 PM MST to February 24, 1:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 2 to 3 feet of snow fell across the area. Winds gusted up to 46 mph.
Heavy Snow, Southwestern San Juan Mountains
- When
- February 21, 5:00 PM MST to February 24, 1:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 3 to 4 feet of snow fell across the area with almost 5 feet estimated at the Bear Town SNOTEL site.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- February 21, 5:00 PM MST to February 22, 5:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area. Winds gusted up to 47 mph.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 21, 5:00 PM MST to February 24, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area. Winds gusted up to 47 mph.
Winter Weather, Animas River Basin
- When
- February 21, 6:00 PM MST to February 22, 5:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area. Winds gusted up to 46 mph.
Winter Weather, Upper Yampa River Basin
- When
- February 21, 9:00 PM MST to February 24, 10:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 8 to 10 inches of snow fell across the area.
Winter Weather, San Juan River Basin
- When
- February 21, 9:00 PM MST to February 22, 5:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area. Winds gusted up to 33 mph.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 22, 11:00 AM MST to February 23, 2:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
An average of 5 inches of snow fell across the area.
Winter Weather, Grand Valley
- When
- February 22, 4:00 PM MST to February 24, 1:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 1 to 3 inches of snow fell across the area with locally higher amounts of 4 to 5 inches reported near the Colorado state line. Winds gusted to 31 mph.
Winter Weather, Animas River Basin
- When
- February 22, 6:00 PM MST to February 24, 4:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area with some locally higher amounts. Winds gusted up to 45 mph.
Winter Weather, Lower Yampa River Basin
- When
- February 22, 6:00 PM MST to February 23, 1:00 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
An average of 4 inches of snow fell across the area. Winds gusted from 35 to 40 mph.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- February 22, 7:00 PM MST to February 23, 6:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area. Winds gusted up to 35 mph.
Winter Weather, Debeque to Silt Corridor
- When
- February 22, 7:00 PM MST to February 24, 8:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area.
Winter Weather, Central Yampa River Basin
- When
- February 22, 11:00 PM MST to February 24, 2:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area.
Heavy Snow, Central Colorado River Basin
- When
- February 23, 12:00 AM MST to February 24, 7:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
Winter Weather, Upper Gunnison River Valley
- When
- February 23, 12:00 AM MST to February 24, 8:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Generally 2 to 7 inches of snow fell across the area.
Winter Storm, Four Corners / Upper Dolores River Basin
- When
- February 23, 2:00 AM MST to February 24, 1:00 AM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 4 to 12 inches of snow fell across the area. Winds gusted up to 35 mph.
Winter Weather, Central Gunnison and Uncompahgre River Basin
- When
- February 23, 2:00 AM MST to 5:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with 8 to 9 inches reported around Montrose. Winds gusted up to 32 mph.
Winter Weather, San Juan River Basin
- When
- February 23, 6:00 AM MST to February 24, 10:00 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 6 to 11 inches of snow fell across the area. Winds gusted up to 32 mph.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, February 20 to 22, 20222 deaths · 2 injured · 2 events
- Blizzard and Heavy Snow in North Dakota, February 20 to 22, 202218 events
- Winter Storm and Heavy Snow in Montana, February 20 to 21, 202217 events
- Heavy Snow and Winter Weather in South Dakota, February 20 to 22, 202217 events
- Winter Storm in Minnesota, February 20 to 22, 202210 events
- Blizzard in North Dakota, February 20, 20228 events
- Winter Storm in North Dakota, February 20 to 22, 20228 events
- Heavy Snow in South Dakota, February 20 to 21, 20227 events
- Blizzard in Minnesota, February 20, 20224 events
- Winter Storm in Idaho, February 20 to 21, 20223 events
- Winter Storm and Winter Weather in Montana, February 20 to 21, 20223 events
- Wildfire in Oklahoma, February 20 to 22, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000187, 1000174, 1000179, 1000188, 1000191, 1000203, 1000178, 1000189, 1000204, 1000185, 1000196, 1000201, 1000198, 1000195, 1000199, 1000209, 1000216, 1000213, 1000225, 1000211, 1000217, 1000226, 1000218, 1000221, 1000212, 1000220, 1000214.